Fox News Flash top headlines for June 11
Fox News Flash top headlines are here. Check out what’s clicking on Foxnews.com.
Health officials in New Mexico are investigating two suspected cases of wound botulism in residents with reported injection drug use. The state noted that two prior cases were reported in January, with cases primarily linked to injecting black tar heroin and methamphetamines.
On average, about 20 people in the U.S. are diagnosed with wound botulism each year. Most patients report skin popping or muscle popping black tar heroin, but the direct link to the germ is unclear, according to the Centers for Disease Control and Prevention (CDC).
Other symptoms, which usually appear several days after injecting contaminated drugs, include double vision, blurred vision, drooping eyelids, slurred speech, difficulty swallowing, a thick-feeling tongue, dry mouth, and even paralysis.
Wound botulism can happen if the spores of the bacteria get into a wound and make a toxin, according to the CDC. In addition to occurring after injection drug use, it has also been reported in people who have a traumatic injury such as a motorcycle accident or surgery.
Treatment requires antitoxin, which can stop it from causing more harm but can’t reverse damage already done, the CDC warns. Even after treatment, it may require several weeks or months in the hospital.
“The NMDOH recommends that all clinicians be alert for cases of wound botulism, especially in injection drug users; report any suspect case to the Department of Health 24/7/365 at 505-827-0006 so that antitoxin can be obtained as soon as possible needed; and warn persons who inject drugs about wound botulism including informing them of the signs and symptoms and the need to seek medical care immediately,” the health department warned.
Source: Read Full Article